Iowa, 2010

Damaging Winds in Iowa, July 14, 2010

July 14, 2010 · NWS OAX · 5 events in 5 counties and zones

Thunderstorms developed in a southwest to northeast line along a cold front that pushed across eastern Nebraska and western Iowa during the late afternoon and evening of July 14th. Ahead of the front temperatures climbed into the mid 90s with dew point temperatures in the mid 70s to lower 80s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed in a southwest to northeast line along a cold front that pushed across eastern Nebraska and western Iowa during the late afternoon and evening of July 14th. Ahead of the front temperatures climbed into the mid 90s with dew point temperatures in the mid 70s to lower 80s. This created a very unstable environment for the storms. As the line of storms encountered the extremely unstable conditions they increased in strength, and besides producing very heavy rain, wet micro-bursts developed with some of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 14, 1:16 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 14, 1:16 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
216 PM CDT WED JUL 14 2010

.DISCUSSION...

SYNOPSIS...00Z UPPR AIR ANLYS INDCD POTENT...NEARLY VERTICALLY
STACKED...UPPR LVL LO OVR SASK. THE SYSTEM WAS ASSOCIATED WITH A
120 KT H3 JET OVR ND AND SOME 3 M H5 HEIGHT FALLS. STOUT EML
EXTNDD FM THE HIGH PLAINS THRU NEB/ERN SD AT H7 WITH A +18 C TMP
NOTED AT LBF. THE STOUT EML WAS CAPPING A VERY WARM AND MOIST WARM
SECTOR WITH WIDESPREAD H85 DEWPOINTS OF +20 C FM SW TX INTO SRM
MN. 18Z SFC ANLYS INDCD LO PRES OVR CNTRL MN WITH A CDFNT SWWD
THRU NRN NEB AND INTO WRN KS.

FORECAST...SHORT TERM CONCERNS CONT TO CENTER AROUND HEAT AND
SEVERE WEATHER. AHEAD OF THE FNT TODAY...TEMPERATURES HAVE CLIMBED
INTO THE MID 90S+ AND THIS COUPLED WITH DEW POINTS AROUND 80 IS
LEADING TO PRETTY DANGEROUS HEAT CONDS THIS AFTN. WL NOT UPGRADE
TO EXCESSIVE HEAT WARNG AT THIS TIME DUE TO THE SHORT DURATION OF
THE EVNT...BUT WL CERTAINLY CONT WITH THE CURRENT ADVISORY THRU 8
PM. THE PREVIOUSLY MENTIONED STOUT EML WAS LEADING TO STG LAPSE
RATES TODAY ACRS THE WRM SECTOR AHEAD OF THE CDFNT WITH A 12Z H5
TO H7 DELTA-T OF 25 C NOTED AT LBF. THIS WAS LEADING TO EXTREME
POTENTIAL INSTABILITY ACRS THE CNTRL AND SRN CWA THIS AFTN WITH
MLCAPE OF 4000-5000 J/KG...BUT HAS BEEN...AND WL CONT TO CAP THE
ATMOSPHERE TO SURFACED BASED CONVECTION FOR A FEW MORE HOURS.
ALTHOUGH HEIGHT FALLS REMAIN FAIRLY WEAK TO NILL TODAY WITH THE
MAIN ENERGY HEADING THRU THE NRN PLAINS...THE COMBINATION OF
MESOSCALE FORCING WITH THE CDFNT...HOT TEMPERATURES AND WEAK MID LVL
COOLING WL LEAD TO CONVECTIVE DEVELOPMENT BY LATE AFTN. ATTM THIS
FIRST LOOKS TO OCCUR OVR S-CNTRL NEB OR N-CNTRL KS WHERE DEEP
BOUNDARY LAYER MIXING WL ALLOW FOR PARCELS TO REACH THE LFC FIRST.
STORMS THEN SHOULD DEVELOP NE ALONG THE FNT AS THEY MOV E THRU THE
EVNG. WL HAVE THE HIGHEST POPS OVR THE CNTRL AND SRN CWA...BUT
ESPECIALLY THIS EVNG IN THE SW CWA. EFFECTIVE SHEAR IS ACTUALLY
REALLY MARGINAL ALNG AND S OF THE FNT AND THUS ALTHOUGH SOME
ORGANIZATION TO THE CELLS ARE LIKELY...A MULTI-CELLED MODE PULSE
SVR WL BE THE MAIN CONVECTIVE MODE. NEVERTHELESS...WITH EXTREME
INSTABILITY AND STEEP MID-LVL LAPSE RATES...ISO SVR THREAT STILL
THERE FOR WIND AND HAIL. TORNADO THREAT IS NEAR ZERO GIVEN THIS
TYPE OF SET-UP. STORMS WILL SHIFT SWD BY LATE EVNG AND MOST OF THE
FA SHOULD BE CLR OF ACTIVITY BY 4 AM.

REMOVED POPS FOR THUR/THUR NIGHT FROM THE CWA. LOOKS LIKE THE
EFFECTIVE FNT WL SAG FAR ENOUGH S THAT OUR CWA SHLD BE CLEAR OF
PRECIP WITH MOSTLY SUNNY SKIES. COOLER AIR SHLD MOV INTO THE FA ON
THUR...BUT MAIN DIFFERENCE WL BE THE MUCH COOLER DEWPOINTS
CURRENTLY OVR WRN DAKOTAS. RETURN FLOW STARTS ON FRI IN THE NW
CWA...AND ALTHOUGH CHANCES ARE SLIGHT...CLD SEE AN ISO WEAK STORM
MOV INTO THE NW CWA BY LATE AFTN AND CONT INTO THE EVNG. NEXT
SYSTEM WL START TO AFFECT THE AREA ON SAT AS A LOW-AMPLITUDE
SHRTWV TROF QUICKLY MOVS THRU THE NRN PLAINS. THIS WL ALLOW FOR A
SFC LO AND WEAK CDFNT TO MOV INTO THE REGION BY AFTN. INCREASED
HIGHS AHEAD OF THE FNT WITH GOOD MIXING AND WARM H85 AIR. CHC FOR
STORMS WL MOV IN ON SAT NIGHT AS CONVECTION FM THE W MAY MOV INTO
THE AREA. THIS BOUNDARY THEN LOOKS LIKE IT MAY LINGER FOR A BIT
OVR THE ARE INTO MON BEFORE RETREATING NWD. HAVE KEPT SOME SCHC
POPS IN DURING THIS TIME NEAR THE FRONTAL BOUNDARY. TMPS REALLY
START TO WARM AGAIN TOWARD TUE/WED AS UPPR LVL RIDGE BUILDS IN AND
WENT WARMER THAN HPC OR MEX GIVEN THE ENSEMBLE SUPPORT.

BOUSTEAD

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

COLD FRONT EXPECTED TO MOVE THROUGH KOFK AROUND 21Z THEN KOMA AND
KLNK 00Z-02Z. OTHER THAN PERIOD OF MVFR IN THUNDERSTORMS ASSOCIATED
WITH THE FRONT EXPECT VFR CONDITIONS FOR MUCH OF THE PERIOD AS DRIER
AND COOLER AIR MOVES INTO THE AREA BEHIND THE FRONT TONIGHT.

FOBERT

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ034-044-045-
     050>053-065>068-078-088>093.

IA...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

&&
Hazardous weather outlook, Jul 14, 3:48 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
448 PM CDT WED JUL 14 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
448 PM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE STORMS ARE POSSIBLE THIS EVENING ACROSS MUCH OF NORTHEAST AND
EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY HAZARDS ALONG WITH LOCALLY HEAVY RAIN.

A COLD FRONT WILL CONTINUE TO MOVE SOUTH INTO THE REGION AND IS
EXPECTED TO REACH THE KANSAS NEBRASKA BORDER TOWARD MIDNIGHT. THIS
FRONT WILL BE THE MAIN FOCUS FOR THE THUNDERSTORMS.

IN ADDITION...HOT TEMPERATURES IN THE MID TO UPPER 90S AND A VERY
HUMID AIR MASS WILL COMBINE TO CREATE HEAT INDEX VALUES FROM 105 TO
115 THROUGH 8 PM. A HEAT ADVISORY IS IN EFFECT SOUTH OF A LINE
FROM DAVID CITY TO DODGE TO ONAWA IOWA UNTIL 8PM.

FLOODING WILL ALSO CONTINUE ALONG THE MISSOURI RIVER IN FAR
SOUTHEAST NEBRASKA AROUND BROWNVILLE AND RULO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT...SATURDAY NIGHT INTO
SUNDAY NIGHT AND AGAIN ON MONDAY NIGHT.

FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER
FROM BROWNVILLE DOWNSTREAM THROUGH RULO INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

KERN

In the hours before

Local storm report, Jul 14, 4:11 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
511 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     STANTON                 41.95N 97.22W
07/14/2010                   STANTON            NE   EMERGENCY MNGR

            TREE BRANCHES DOWN IN STANTON

&&

DFOBERT
Special weather statement, Jul 14, 4:43 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
543 PM CDT WED JUL 14 2010

NEZ033-034-142330-
BURT NE-CUMING NE-
543 PM CDT WED JUL 14 2010

...SPECIAL WEATHER STATEMENT FOR EASTERN CUMING AND NORTHWESTERN BURT
COUNTIES UNTIL 630 PM CDT...

AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NORTH OF WEST POINT...OR 38 MILES EAST OF
NORFOLK...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LYONS...
  OAKLAND...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DEWALD
Local storm report, Jul 14, 5:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
602 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     LYONS                   41.94N 96.47W
07/14/2010  E60 MPH          BURT               NE   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Jul 14, 5:06 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
606 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     4 NNW SCHUYLER          41.50N 97.09W
07/14/2010                   COLFAX             NE   TRAINED SPOTTER

            LARGE BRANCHES DOWN.

&&

JB
Local storm report, Jul 14, 5:17 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
617 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     LINWOOD                 41.41N 96.93W
07/14/2010  E60 MPH          BUTLER             NE   TRAINED SPOTTER

&&

JB
Local storm report, Jul 14, 5:23 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
623 PM CDT WED JUL 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     DECATUR                 42.01N 96.25W
07/14/2010  E60 MPH          BURT               NE   FIRE DEPT/RESCUE

            A FEW BRANCHES DOWN AROUND TOWN.

&&

JB

The radar

The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monona

When
July 14, 5:25 PM CST
Where
Monona County, Onawa
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.030, -96.100

Thunderstorm wind gusts around 60 mph knocked a large tree down blocking a road in Onawa. The winds also blew down power lines trapping a traveler on a highway near town for a while until electrical crews could move the lines.

Thunderstorm Wind, Harrison

When
July 14, 5:52 PM CST
Where
Harrison County, Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.850, -95.600

A spotter estimated thunderstorm wind gusts around 60 mph.

Thunderstorm Wind, Pottawattamie

When
July 14, 6:50 PM CST
Where
Pottawattamie County, 0.65 mi WSW of Council Bluffs to 2.08 mi NW of Dumfries
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.267, -95.882

Thunderstorm wind gusts of around 60 mph downed large tree limbs from Council Bluffs to southeast of town. One limb caught a power line going into a house pulling the mast off exposing live wires which started an attic fire.

Thunderstorm Wind, Mills

When
July 14, 7:40 PM CST
Where
Mills County, Pacific Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -95.800

Thunderstorm winds estimated at close to 60 mph downed trees across a driveway.

Thunderstorm Wind, Page

When
July 14, 7:48 PM CST
Where
Page County, 0.69 mi S of Shenandoah
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.760, -95.370

Thunderstorm wind gusts estimated at close to 60 mph blew down at least one tree in Shenandoah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237912, 233025, 233029, 233022, 233023.